1 in 6 People Who Stop Using Antidepressants Will Have Withdrawal Symptoms, Reveals Study

1 in 6 People Who Stop Using Antidepressants Will Have Withdrawal Symptoms, Reveals Study

1 in 6 People Who Stop Using Antidepressants Will Have Withdrawal Symptoms, Reveals Study

Share This News
The likelihood of experiencing one or more of these withdrawal symptoms, also known as discontinuation symptoms, when discontinuing antidepressants, is 15%, according to a comprehensive review and meta-analysis published in The Lancet Psychiatry.

7 June 2024

By Khushi Maheshwari

According to a recent study that was published in The Lancet Psychiatry, one in six people who stop taking antidepressants will directly suffer discontinuation symptoms.

Upon discontinuing antidepressant medication, there is a 15% chance (one in six to seven individuals) of experiencing one or more discontinuation symptoms, also known as withdrawal symptoms, such as headache, nausea, dizziness, insomnia and irritability. This information was derived from a systematic review and meta-analysis published on Wednesday in The Lancet Psychiatry.

Data from 21,002 patients, with an average age of 45 years and 72% female, who were stopping antidepressants (16,532 from antidepressants and 4,470 from placebo), were included in the first meta-analysis on the incidence of antidepressant discontinuation symptoms. The data was gathered from 79 randomised controlled trials and observational studies.

Not included in the study, renowned child and adolescent psychiatrist Dr. Bhooshan Shukla clarified that withdrawal symptoms can occur regardless of how well a treatment plan works. Thankfully, the majority of people experience mild symptoms. He did, however, add that psychiatrists find that a methodical approach of gradually weaning patients off the medicine over several weeks works well. 

All told, about one in three patients had experienced a sign of discontinuation. According to the study, a third (31%) of those who stopped using antidepressants reported having at least one symptom, including headache, nausea, dizziness, sleeplessness and irritability. About 3% of cases (one in 35) had severe symptoms. When compared to other antidepressants, stopping the use of imipramine (Tofranil), paroxetine (Seroxat), and (des-)venlafaxine (Pristiq) was linked to a higher incidence of severe symptoms.

According to the study’s findings, one in six to seven patients will probably have severe symptoms, and one in thirty-five will probably have one or more discontinuation symptoms as a direct result of quitting the medicine. In the meantime, the report’s authors have emphasised that doctors and patients should work together to make plans for stopping antidepressants, and that patients should be closely watched over and supported—especially if they experienced severe symptoms and could be at danger of stopping their medication.